Colorado, 2004

Wildfire in Colorado, September 4 to 6, 2004

September 4 to 6, 2004 · NWS GJT · 1 event in 1 county or zone

This fire was named the Deer Park Fire and occurred 26 miles west of Debeque in Garfield County. The fire consumed 476 acres of ponderosa pine.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This fire was named the Deer Park Fire and occurred 26 miles west of Debeque in Garfield County. The fire consumed 476 acres of ponderosa pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 2:55 AM MST, 10 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 2:55 AM MST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MDT SAT SEP 4 2004

.SHORT TERM (TODAY THROUGH SUNDAY)...
FAIRLY WET PATTERN OVER THE FORECAST AREA TODAY. A COLD FRONT AND
BAROCLINIC ZONE REMAIN OVER MUCH OF THE FORECAST AREA TODAY. THESE
FEATURES ARE EAST OF A CLOSED 500 MB LOW OVER UTAH. A MINOR VORT MAX
AND JET SPEED MAXIMA CURRENTLY JUST EAST OF THE FOUR CORNERS AND
MOVING NE...ALONG WITH DIVERGENCE ALOFT...WILL CONTINUE TO KICK OFF
SHOWERS AND THUNDERSTORMS. PRECIPITATION IS A GOOD BET JUST ABOUT
EVERYWHERE IN THE FORECAST AREA TODAY AND HAVE INCREASED POPS
ACCORDINGLY. ONLY EXCEPTION WILL BE PORTIONS OF SW CO AND EXTREME SE
UT. DRY SLOT WILL AFFECT THAT AREA AND OVERALL DRYING WILL BEGIN
THERE AS LOWER DEW POINTS ADVECT NE FROM AZ. BOTH ETA AND GFS HAVE A
GOOD HANDLE ON THE SITUATION...THOUGH GFS DRIES OUT CONDITIONS A BIT
MORE QUICKLY TONIGHT AND SUNDAY MORNING.

SAT WILL BE AROUND 10 DEGREES COOLER THAN FRIDAY. DRYING AND CLEARING
SKIES WILL ALLOW COOLER LOW TEMPS SAT NIGHT. MAX TEMPS WILL BEGIN TO
REBOUND SLOWLY SUNDAY.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
A DRY NORTHWEST FLOW WILL AFFECT THE AREA SUNDAY NIGHT THROUGH
TUESDAY WITH COOL TEMPERATURES MONDAY MORNING...GRADUALLY REBOUNDING
TO NEAR NORMAL BY TUESDAY AFTERNOON.

WEDNESDAY...A CANADIAN TROUGH BEGINS TO SAG SOUTH TOWARD THE PAC NW
AND NORTHERN ROCKIES REGION. THE FLOW WILL TURN SOUTHWEST ALLOWING
DEEPER SUB-TROPICAL MOISTURE TO SURGE TOWARD THE FOUR CORNERS FROM
ARIZONA AND NEW MEXICO. TREND TO INCREASE CLOUDS WITH SLT CHANCE POPS
ACROSS THE EXTREME SOUTH WEDNESDAY LOOKS ON TRACK.

THURSDAY AND FRIDAY...THE 03/18Z DGEX HAS GOOD HANDLE OFF THE 04/00Z
GFS80 AND SHOWS BROAD UPPER TROUGH AFFECTING THE WESTERN CONUS TO
CENTRAL CANADA. INCREASING SOUTHWEST FLOW WILL RESULT IN THE
POTENTIAL FOR BREEZY CONDITIONS...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. FLOW WILL ALSO CONTINUE TO SEND MID/HIGH LVL
MOISTURE NORTH/EAST WITH RIDGE AXIS OVER TEXAS. GIVEN FORECAST
PATTERN...WILL KEEP LOW POPS ACROSS MUCH OF THE AREA WITH MENTION OF
SLT CHANCE PRECIP IN THE MOUNTAINS AND HIGH VALLEYS. TEMPERATURES
WILL COOL SEVERAL DEGREES FROM WEDNESDAY WITH AN INCREASE IN CLOUDS
AND LOWER H5 HEIGHTS AND H7 TEMPS. DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/DJN
Hazardous weather outlook, Sep 4, 8:51 AM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
951 AM MDT SAT SEP 4 2004

COZ001>014-017>023-UTZ022>025-027>029-051100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-UPPER GUNNISON RIVER VALLEY-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-EASTERN UINTA MOUNTAINS-EASTERN UINTA BASIN-
TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-LA SAL AND ABAJO MOUNTAINS-
CANYONLANDS/NATURAL BRIDGES-SOUTHEAST UTAH-
951 AM MDT SAT SEP 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS
OF HEAVY RAIN...FREQUENT LIGHTNING AND ERRATIC WIND GUSTS TO 40 MPH
TODAY AND TONIGHT. SOME MINOR FLOODING OF SMALL STREAMS, ROADWAYS,
AND LOW-LYING AREAS CAN BE EXPECTED IN SOME AREAS. MINOR ROCK AND MUD
SLIDES ARE POSSIBLE IN STEEP TERRAIN AND IN AREA OVER-BURNED BY
WILDFIRES IN RECENT YEARS.

SHOWERS AND THUNDERSTORMS WILL BEGIN TO TAPER OFF TONIGHT AS A COLD
FRONT PUSHES THROUGH THE AREA. WINDS WILL SHIFT TO THE NORTHWEST
AND COLDER AIR WILL MOVE INTO THE REGION. BY EARLY SUNDAY MORNING,
FREEZING LEVELS WILL LOWER TO AROUND 8000 FEET. RAIN WILL MIX WITH,
OR CHANGE TO, SNOW IN THE HIGHER ELEVATIONS BEFORE ENDING. THE
NORTHERN AND CENTRAL MOUNTAINS OF COLORADO MAY SEE A FEW INCHES OF
ACCUMULATED SNOW BY SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MOST LOCATIONS WILL SEE CLEARING AND COOLER CONDITIONS ON SUNDAY,
FOLLOWED BY A WARMING TREND THROUGH MID WEEK. THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. GUSTY WINDS...
SMALL HAIL...AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BA/JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roan and Tavaputs Plateaus

When
September 4, 1:00 PM MST to September 6, 4:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423753.